Alert archive / Missouri / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 299, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Aug 19, 2018, 5:16 PM CDT for 4 counties in Missouri. It was in force for 44 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 19, 2018, 5:16 PM CDT (22:16 UTC)
- Expired
- Aug 19, 2018, 6:00 PM CDT
- In force
- 44 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Barton County, MO, Jasper County, MO, McDonald County, MO, Newton County, MO
The radar
The Springfield radar (KSGF), 88 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 19, 5:40 PM CDT | TORNADO | Verdella, MO | CORRECTS PREVIOUS TSTM WND GST REPORT FROM VERDELLA TO A TORNADO REPORT. NWS STORM SURVEY REPORTED A BRIEF EF-0 TORNADO TOUCHDOWN THAT BLEW OVER A CENTER-PIVOT IRRIGATION SYSTEM IN A FARM FIELD OFF OF WEST HWY V IN VERDELLA. TIME ESTIMATED FROM RADAR. |
| Aug 19, 5:47 PM CDT | TSTM WND GST 60 | 3 Wnw Reeds, MO | |
| Aug 19, 5:47 PM CDT | TSTM WND GST 70 | Verdella, MO | NWS STORM SURVEY REPORTED A CENTER-PIVOT IRRIGATION SYSTEM BLOWN OVER IN A FARM FIELD OFF OF WEST HWY V IN VERDELLA. TIME ESTIMATED FROM RADAR. |
| Aug 19, 5:51 PM CDT | TORNADO | 4 Nne Ritchey, MO | NWS STORM SURVEY DETERMINED AN EF-0 TORNADO TOUCHED DOWN OVER RURAL NE NEWTON COUNTY, DESTROYING AN OUTBUILDING AND A GRAIN BIN, ALONG WITH DAMAGING NUMEROUS TREES. TIME ESTIMATED FROM RADAR. |
| Aug 19, 5:51 PM CDT | TORNADO | 4 Nne Ritchey, MO | NWS STORM SURVEY DETERMINED AN EF-0 TORNADO TOUCHED DOWN OVER RURAL NE NEWTON COUNTY, DESTROYING AN OUTBUILDING AND A GRAIN BIN, ALONG WITH DAMAGING NUMEROUS TREES. TIME ESTIMATED FROM RADAR. THE DURATION OF THE TORNADO EVENT WAS 2 MINUTES. |
| Aug 19, 5:54 PM CDT | TORNADO | 3 Se Sheldon, MO | A BRIEF EF-0 TORNADO TOUCHED DOWN NEAR THE INTERSECTION OF NE 90TH ROAD AND NE 20TH LANE. MAX WINDS ESTIMATED AT 61 MPH, WIDTH OF 25 YARDS, AND A PATH LENGTH OF 0.1 MILES. THERE WERE LARGE BRANCHES BROKEN. STARTED AT 5:54 PM AND ENDED AROUND 5:55 PM. TIME ESTI |
| Aug 19, 5:59 PM CDT | TORNADO | 3 Nnw Milford, MO | A BRIEF EF-0 TORNADO TOUCHED DOWN NEAR HWY N MO-A. THE TORNADO WAS SHORT-LIVED LASTING NEARLY 2 MINUTES BEFORE ENDING NEAR THE INTERSECTION OF HWY N MO-A AND NE 90TH ROAD. MAX WINDS ESTIMATED AT 74 MPH, WIDTH OF 25 YARDS, AND A PATH LENGTH OF 0.16 MILES. THERE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 31 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 19, 4:07 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 10.3 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1069 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
955
WUUS53 KSGF 192216
SVRSGF
MOC011-097-119-145-192300-
/O.NEW.KSGF.SV.W.0299.180819T2216Z-180819T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
516 PM CDT SUN AUG 19 2018
The National Weather Service in Springfield has issued a
* Severe Thunderstorm Warning for...
Barton County in southwestern Missouri...
Newton County in southwestern Missouri...
McDonald County in southwestern Missouri...
Jasper County in southwestern Missouri...
* Until 600 PM CDT.
* At 515 PM CDT, severe thunderstorms were located along a line
extending from near Liberal to near Carterville to near South West
City, moving east at 35 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Joplin... Carthage...
Neosho... Webb City...
Prairie State Park... Big Sugar Creek State Park...
Carl Junction... Lamar...
Oronogo... Seneca...
Granby... Anderson...
Carterville... Noel...
Duquesne... Dodge...
Sarcoxie... Goodman...
Duenweg... South West City...
This includes the following highways...
Interstate 44 between mile markers 4 and 32.
Interstate 49 between mile markers 1 and 76.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A Tornado Watch remains in effect until 900 PM CDT for southwestern
Missouri.
LAT...LON 3651 9462 3687 9462 3715 9452 3765 9459
3764 9409 3730 9408 3719 9406 3651 9407
TIME...MOT...LOC 2215Z 256DEG 32KT 3762 9444 3717 9438 3659 9465
HAIL...0.75IN
WIND...60MPH
$$
BurchfieldWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 2:48 PM CDT, 2 hours 28 minutes earlier.
Area forecast discussion, Aug 19, 2:48 PM CDT, 2 hours 28 minutes before
Area Forecast Discussion National Weather Service Springfield MO 248 PM CDT Sun Aug 19 2018 .SHORT TERM...(This evening through Monday) A large shield of showers and thunderstorms extended deep into extreme southeast Kansas and the Missouri Ozarks this afternoon. This was in response to an unseasonably strong upper level low pressure system, that was circulating over the central Plains. This feature has a surface reflection centered over east central Kansas, which helped to bring in an airmass rich in moisture, and slightly more unstable. Determining if organized thunderstorms will develop late this afternoon and early evening was the primary forecast challenge today. Some of the CAMS models showed deep convection, while others have not. Shear will be strong for the time of year, however, instability levels are in question. A Special RAOB was performed at 2pm to assess how unstable the Ozarks airmass really was. We are especially focused on the lower distribution of cape, and how much of it exists. The HRRR shows organized line segments to developing within an environment containing 0-3km shear vector magnitudes of around 35 knots. If sufficient low level cape is present, we could experience pockets of damaging winds, and even a couple of spin up tornadoes. Showers and thunderstorms will linger at random late tonight and into tomorrow. South central Missouri could have a marginal to slight risk for additional thunderstorms tomorrow. Look for highs in the low 80s on Monday. .LONG TERM...(Tuesday through Sunday) Fall like weather is expected through the rest of the work week as rain chances end Monday evening. With northwest flow keeping a cool continental airmass over the region, temperatures will warm up into the low to mid 80s on an afternoon basis through Thursday. An upper level speed max is signaled by the models to approach by Friday, bringing a chance for showers and thunderstorms. As mid level heights rise toward next weekend, models do suggest a warming trend, with temperatures back in the 90s. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Pilots flying in and out of the southwest Missouri airports will need to monitor radar trends over the next 24 hours. Any showers or thunderstorms that directly impacts an airfield could lower flight conditions down to IFR or MVFR. An unseasonably strong storm system was approaching the region from the west, and will force precipitation through the evening and overnight periods. We also have a risk for some organized/severe storms late this afternoon and evening across southern Missouri. Pockets of damaging wind gusts and a spin up tornado or two will all be possible with the most intense storms. Safe Travels. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Cramer LONG TERM...Cramer AVIATION...Cramer
Hazardous weather outlook, Aug 19, 4:24 PM CDT, 52 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 424 PM CDT Sun Aug 19 2018 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-202130- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 424 PM CDT Sun Aug 19 2018 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Tonight. Weather hazards expected... Elevated tornado risk. Elevated thunderstorm wind damage risk. Limited flooding risk. Significant lightning risk. DISCUSSION... Severe thunderstorms are expected late this afternoon and through this evening. Damaging wind gusts and tornadoes will be likely with a few of the most intense thunderstorms. Locations along and south of a line from Carthage to Salem Missouri with receive the greatest risk for severe weather. There is also a limited risk for localized flooding this evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Strong to severe thunderstorms will again be possible Monday mainly across the eastern Ozarks. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Cramer
In the hours before
Local storm report, Aug 19, 3:57 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
357 PM CDT SUN AUG 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0332 PM TORNADO 1 S DIGGINS 37.15N 92.85W
08/19/2018 WEBSTER MO FIRE DEPT/RESCUE
REPORT OF TORNADO DAMAGE NEAR HIGHWAY NN AND
LAKEHILL ROAD JUST SOUTH OF DIGGINS. TORNADO
THEN CROSSED HIGHWAY 60 NEAR DIGGINS WITH
DEBRIS BLOCKING HIGHWAY. TIME ESTIMATED BY
RADAR.
&&
KPThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 3:11 PM CDT | Tornado Warning | SGF | Christian, Webster | 34 min |
| Aug 19, 3:45 PM CDT | Tornado Warning | SGF | Webster, Wright | 22 min |
| Aug 19, 4:22 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Jasper, Newton | 53 min |
| Aug 19, 4:40 PM CDT | Tornado Warning | SGF | Barton | 35 min |
| Aug 19, 5:30 PM CDT | Tornado Warning | SGF | Newton | 30 min |
| Aug 19, 5:32 PM CDT | Tornado Warning | SGF | Jasper, Lawrence | 43 min |
| Aug 19, 5:35 PM CDT | Tornado Warning | SGF | Barton, Vernon | 25 min |
| Aug 19, 5:54 PM CDT | Tornado Warning | SGF | Barry, McDonald, Newton | 37 min |
| Aug 19, 5:58 PM CDT | Tornado Warning | SGF | Barton, Cedar, Vernon | 47 min |
| Aug 19, 6:05 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Barton, Cedar, Dade, Jasper, Lawrence and 3 more | 55 min |
| Aug 19, 6:09 PM CDT | Tornado Warning | SGF | Barry | 36 min |
| Aug 19, 6:19 PM CDT | Tornado Warning | SGF | Dade, Lawrence | 26 min |
| Aug 19, 6:40 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Greene, Polk, Stone | 50 min |
| Aug 19, 6:44 PM CDT | Tornado Warning | SGF | Barry, Christian, Lawrence, Stone | 46 min |
| Aug 19, 6:59 PM CDT | Severe Thunderstorm Warning | SGF | Cedar, Dade | 26 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.